Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 19, 2018, 12:35 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 12:35 PM CDT (17:35 UTC)
- Expired
- Jul 19, 2018, 1:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
Counties Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 138 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 12:55 PM CDT | TORNADO | 2 Wnw Ceylon, MN | VIDEO ON TWITTER. TALKED TO SHERIFF'S DEPUTY WHO WITNESSED TORNADO. TOUCHDOWN BETWEEN SUSAN LAKE AND FISH LAKE. TORNADO ESTIMATED TO BE 20 TO 40 FEET WIDE. TREES DOWN. TREES ESTIMATED TO BE 15 TO 20 FEET IN HEIGHT. TORNADO ESTIMATED TO BE ON THE GROUND FOR 11 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
363
WWUS83 KMPX 191735
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018
MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...
At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.
Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.
This includes Interstate 90 between mile markers 83 and 112.
Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.
LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
4419 9496 4419 9437 4385 9436 4384 9426
4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:18 AM CDT, 6 hours 17 minutes earlier.
Area forecast discussion, Jul 19, 6:18 AM CDT, 6 hours 17 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 618 AM CDT Thu Jul 19 2018 .UPDATE... Issued at 618 AM CDT Thu Jul 19 2018 Updated to include 12Z aviation discussion below. && .SHORT TERM...(Today and tonight) Issued at 320 AM CDT Thu Jul 19 2018 Radar data and GOES-16 GLM data show convection working into the western portion of the forecast area, although lightning has remained just to the southwest of the area so far. Nighttime microphysics RGB shows mostly clear skies across the northeast half or so of the area, with cloudy skies to the west/south. Surface low of around 1005 mb was located over eastern South Dakota at 3 AM. Guidance has come into better agreement on the evolution of this low through the day today, with a consensus that it will intensity some as it drops east southeast near/along the Minnesota River valley. This more southern track, in comparison to solutions over the past few days, will keep the highest rainfall totals generally south of I- 94, with 1-2" expected near the Minnesota River valley and around a half inch near the Twin Cities metro. Convective activity will certainly make for a high standard deviation in specific amounts, so locally higher totals are likely. In terms of severe weather potential, the primary area of any concern looks to be to our south, but still cannot rule out some severe weather to the east of the surface low as it drops east southeast through the Minnesota River valley and into south central Minnesota this afternoon. Forecast soundings are a bit tough to glean much useful information from due to active/ongoing precipitation and convection in the solutions for much of the day. However, the general idea is for some stabilization in the low levels later this morning into early afternoon with warming indicated in the 3-5k ft layer leading to a subtle inversion. However, the RAP and NAM suggest this will erode later in the afternoon and fairly robust MLCAPE (AOA 1000-1500 J/Kg) will develop near/along the Minnesota River valley. Low-level (0-3 km) CAPE is also forecast to peak during the mid to late afternoon. However, low- level shear looks to weaken some during the period when instability is increasing, which could help to mitigate any tornado threat. But, with a compact surface low in the area helping to enhance vertical vorticity, decent updrafts in the lower portion of the atmosphere, and some overlap in time with enhanced instability and 0-1 km SRH AOA 150 m^2/s^2, there still appears to be some potential for a few tornadoes whether it be via NST or somewhat low-topped supercell processes. This potential looks like it would be favored over the south central portion of the, particularly near I-90. The CAMs and HREF show the best updraft helicity (UH) tracks to our south across Iowa, which makes sense given greater instability expected in that area, but there are some weaker UH signatures across the southern portion of the forecast area. Locally heavy rainfall still looks to be a primary concern given precipitable water values of 1.5-2", but convective activity today will still need to be monitored for the possibility of a few tornadoes, marginally severe hail, and downburst wind gusts. The main activity will shift southeast of the area this evening, although some lingering shower activity may persist as cyclonic flow lingers over the area and the upper trough slowly pushes east through Minnesota. .LONG TERM...(Friday through Wednesday) Issued at 320 AM CDT Thu Jul 19 2018 Not expecting much progress in the track of the surface low on Friday as it slowly moves across southern WI during the day. As a result we'll see an increase in scattered showers & thunderstorms across eastern MN & western WI as diurnal heating increases during the afternoon. Some of these showers will contain heavy downpours at times with PW values still up around 1.5", but their scattered nature will limit any heavy rain potential. High pressure moves in as the low departs leading to a sunny & dry weekend, with temperatures right around late-July averages. Our next weather-maker comes Monday as a broad surface low over northern Manitoba slides a cold front across the upper Midwest. Models have trended towards a weaker front & drier forecast with this system, with the GFS/FV3 remaining the wet outliers. Not enough confidence to go totally dry at this range but have lowered PoPs to the 15-30% range. Cooler Canadian air moves in behind the front on Tuesday & stays with us through the end of the week, with temperatures expected to be a few degrees below normal. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 618 AM CDT Thu Jul 19 2018 Surface low over eastern South Dakota will track east-southeast through the day today and work by to our southeast tonight. Several rounds of showers with embedded thunderstorms are expected, with the thunder looking to be mainly south of I-94. Lower ceilings and visibilities will become more widespread once the low gets to our south later today and tonight, with them persisting through the remainder of the period. KMSP...Main uncertainty is with timing of rounds of convective activity, and things could certainly vary some from what is indicated, and conditions during heavier showers (or thunder) could be worse than indicated for brief periods of time. In addition, there is some uncertainty on how low ceilings and visibilities will be with the stratus/fog tonight and how long it will linger on Friday. /OUTLOOK FOR KMSP/ Friday afternoon...MVFR with a chance of showers and thunderstorms. North wind 10 to 15 kt. Friday night...MVFR early, then VFR. North wind less than 10 kt. Saturday...VFR. North wind less then 10 kt. Saturday night...VFR. Northeast wind 5 kt or less. Sunday...VFR. Northeast wind around 5 kt becoming east. Sunday night...VFR. Variable wind less than 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE... SHORT TERM... LONG TERM...ETA AVIATION...
Hazardous weather outlook, Jul 19, 3:21 AM CDT, 9 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 321 AM CDT Thu Jul 19 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 321 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight Locally heavy rainfall is expected today into tonight, which could lead to localized flooding. The heaviest rainfall is expected to occur near and south of the Minnesota River valley. Scattered thunderstorms are possible today and tonight. There is a small chance for rotating storms and tornadoes in south central Minnesota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for scattered thunderstorms will continue through Friday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 19, 11:54 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 1154 AM CDT THU JUL 19 2018 MNZ074-191800- Brown- 1154 AM CDT THU JUL 19 2018 ...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED... VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT THE FOLLOWING COUNTIES... Brown... At 1153 AM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WAS over Cobden. LOCATIONS IMPACTED INCLUDE... Cobden. This includes U.S. Highway 14 between mile markers 77 and 86. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. LAT...LON 4419 9496 4428 9496 4430 9476 4420 9477 TIME...MOT...LOC 1653Z 180DEG 0KT 4424 9491 SPD
Special weather statement, Jul 19, 12:35 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1235 PM CDT THU JUL 19 2018
MNZ074-082-091-191815-
Brown-Watonwan-Martin-
1235 PM CDT THU JUL 19 2018
...A LINE OF THUNDERSTORMS COULD PRODUCE FUNNEL CLOUDS ACROSS
MARTIN...SOUTHEASTERN BROWN AND WATONWAN COUNTIES...
At 1232 PM CDT, radar indicated thunderstorms were located along a
line extending from Comfrey to near Dunnell. Movement was east at
15 to 20 mph.
Locations impacted include...
Fairmont, St. James, Madelia, Sherburn, Truman, Trimont, Welcome,
Butterfield, Hanska, Comfrey, Ceylon and Lewisville.
This includes Interstate 90 between mile markers 83 and 112.
Funnel clouds from these showers and thunderstorms could briefly
touch down as weak tornadoes.
LAT...LON 4350 9479 4378 9486 4411 9486 4411 9494
4419 9496 4419 9437 4385 9436 4384 9426
4380 9424 4350 9425
TIME...MOT...LOC 1732Z 260DEG 17KT 4413 9490 4352 9475
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:54 AM CDT | Special Weather Statement | MPX | Brown | 66 min |
| Jul 19, 1:16 PM CDT | Special Weather Statement | MPX | Blue Earth, Faribault | 59 min |
| Jul 19, 4:18 PM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Jul 19, 4:27 PM CDT | Special Weather Statement | MPX | Martin | 33 min |
| Jul 19, 6:24 PM CDT | Special Weather Statement | MPX | Nicollet | 66 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.